Recently you must have come across the news of a police sergeant who died from Kratom overdose.
The news has left most of the happy Kratom users in a state of shock. Kratom users are worried now.
Is Kratom really that toxic that it can be fatal? Can Kratom overdose actually kill a person?
What are the risk factors associated with Kratom overdose and how can they be overcome?
With so many questions in mind, Kratom users are looking for answers!
The sensational news about a 27-year-old Police sergeant dying from Kratom overdose came to light just a few days back.
According to the news, Matthew Dana took this fatal dose of Kratom back then in August and recently the autopsy report revealed the findings that traced back to misuse of Kratom.
At a time when in most part of the world the FDA is looking for reasons to ban Kratom and illegalize it, this news is worrying for Kratom advocates.
Therefore, a thorough research is required in order to make the stance of Kratom advocates stronger.
For those of you who are not aware of Kratom, its effects, usage and overdosing, continue reading the article below.
What is Kratom?
Kratom is an herbal supplement that is grown in the Southeast Asia.
This supplement is used by people as it has energizing and relaxing effects at the same time.
Kratom has the active alkaloids mitragynine and 7-hydroxymitragynine that act on the Opiate receptors to cause analgesia, euphoria, and stimulation at low doses and sedation at higher doses.
Kratom is available in various forms like powder, capsules, extracts, tinctures, enhances leaf and some very concentrated strains are also used.
What are the effects of Kratom?
Kratom is known to produce stimulation. It produces this effect by acting on mu, delta and kappa Opiate receptors in the brain and periphery.
It also has cognitive effects. It enhances cognition skills, increasing attention span and making one more focus. It produces euphoria that is similar to the one produced by Opiates.
Kratom has analgesic action. It acts on the pain pathway and helps in the suppression of the pain by inducing the production of enkephalins and endorphins.
These substances along with substance P cause numbness and analgesia.
Kratom produces muscle relaxation and soothes nerves. It makes one feel happy and devoid of worries and stress. Thus people also use it to relieve stress and depression.
At higher doses, Kratom has a sedative action. It sedates one because it has an effect on the respiratory center located in the brain-stem.
Thus Kratom is a likely choice for those who suffer from insomnia and other sleeping disorders.
What is the right dosage of Kratom?
The standard dose (based on experimentation on the animals) is,
Dosage by Grams
- Mild- 1 to 2 grams
- Moderate- 2 to 4.5 grams
- High- 4.5 to 8 grams
Dosage by Teaspoon
- Mild- 0.5 to 0.9 Tsp
- Moderate- 1 to 2 Tsp
- High- 2 to 3.5 Tsp
The standard or recommended dosage in capsules is,
- 2-3 capsules: Production of mild effects (Psycho stimulant effect)
- 4-7 capsules: Mild to medium strength effects are produced (these effects range from stimulant to sedative) Analgesia is also produced at this dose
- 8-11 capsules: Production of strong effects (Sedative effects. Too high for sensitive people)
- 12-15 capsules: Production of very strong sedative effect
What is Kratom overdose?
Overdosing is a phenomenon that means taking a dose greater than the recommended dose.
Obviously overdosing will produce adverse effects.
Beneficial effects are only produced at the standard dose.
As already stated above, taking high doses of Kratom leads to sedation.
This sedation can go into coma state too if even a higher dose is taken. Why does this happen?
At higher doses, the alkaloids in Kratom start acting on the receptors present in the brainstem.
The respiratory center that is present here starts getting depressed.
Fewer signals are generated thus the person starts breathing slowly and the respiratory rate decreases. Ultimately, the respiration stops and the person pass away.
A case report of a 64 year old man passing away due to use of Kratom with a high risk drug ‘Datura stramonium’ proves the fact that Kratom itself is not a harmful drug.
If it is taken in combination with other drugs, it may or may not be fatal. The case also specifies that the user was taking anti-depressants and other medications for pain. Hence, proven, the use of Kratom alone doesn’t cause death.
On the other hand, overdosing on Kratom may cause destructive effects. This is true for all the drugs out there so Kratom cannot be blamed because the constituents of Kratom are safe and beneficial.
Signs and symptoms of Kratom overdose
Due to fatalities reported because of Kratom overdose in combination with other drugs, the DEA and FDA have started banning it.
From 2014 to 2017, 15 deaths have been reported due to the usage of Kratom in conjunction some other drug. Not a single case has been reported so far that attributes the use of Kratom alone to lethality.
All the toxicology reports presented by the DEA so far actually signify that the death cannot be attributed to the use of Kratom alone as after autopsy a multitude of drugs have been found in the system of the deceased person.
A study conducted by the Centers for Disease Control and Prevention (CDC) reported the prevalence of Kratom use and Kratom related incidents.
The results stated that from 26 cases of Kratom overdose in 2010 there has been an increase to 263 in 2015. This is posing some serious questions and thus it’s worrisome for the DEA and FDA.
Some of the signs and symptoms of Kratom overdose are;
- Coma (only if Kratom is mixed with other drugs)
The risk factors associated with the long-term use of Kratom include the following;
- Weight loss
- Frequent Urination
- Dry mouth
- Heightened anxiety
These risk factors are enhanced when the person becomes tolerant to the effects of Kratom and uses more and more Kratom to achieve effects.
This is dependence. Also, one may suffer from adverse effects of Kratom if he/she is having kidney and liver-related disorders.
Thus it is recommended that Kratom shouldn’t be used if the user has other serious ailments.
A healthy person, taking the optimum dose of Kratom will never die because of dosing on Kratom.
What to do if you overdose on Kratom?
Stop taking Kratom immediately and call for help. If you get the signs and symptoms mentioned above after Kratom ingestion, immediately see a doctor as delay can cause harm.
Remain calm and try not to take any more drugs. If you know a person who overdoses on Kratom please take the following necessary steps;
- Check the airway of the person and make sure he/she is breathing.
- Check the pulse of the person.
- Give CPR if the person is not breathing.
- If the person is having seizures try to protect the person from getting hurt.
- Keep the person from sharp objects.
- Call for help.
How to avoid Kratom overdose?
Kratom overdose can be avoided if the following steps are taken.
- Try to take small doses of Kratom.
- Avoid taking extracts or highly concentrated forms of Kratom.
- Maintain healthy diet.
- Drink plenty of water.
- Avoid using Kratom before sleeping.
- Take measured amounts of Kratom and do not indulge in the recreational use of Kratom.
- Do not take one strain of Kratom on a regular basis as it can build up tolerance leading to overdosing.
- Also, avoid mixing Kratom with other drugs. As due to drugs reactions, a person might counter some serious health issues.
Kratom overdosing is an individual’s problem and the blame can’t be placed on Kratom. The need of the time is to make people aware about the usage of Kratom and to enlighten them about the beneficial effects if Kratom is used properly.
If people won’t stop misusing it, it may actually get banned, thus depriving thousands of people of its beneficial effects.
Note that Kratom overdose mostly occurs with taking the high dosage of extracts enhances leaf and highly concentrated tinctures.
Thus these should be totally avoided. Kratom advocates are struggling to legalize Kratom, so it is important that we play our part in safeguarding it and using it carefully to avoid any mishaps.
Also, note that Kratom is a safe supplement and it has never caused death of any person if taken alone.
- Lesiak, A. D., Cody, R. B., Dane, A. J. & Musah, R. A. (2014). Rapid detection by direct analysis in real time-mass spectrometry (DART-MS) of psychoactive plant drugs of abuse: The case of Mitragyna speciosa aka “Kratom”. Forensic Science International, 242, 210–218.
- Centers for Disease Control and Prevention. (2016). Notes from the Field: Kratom (Mitragyna speciosa) Exposures Reported to Poison Centers — United States, 2010–2015.
- Nelsen, J. L., Lapoint, J., Hodgman, M. J. & Aldous, K. M. (2010). Seizure and coma following Kratom (Mitragynina speciosa Korth) exposure. Journal of Medical Toxicology, 6(4), 424–426.
- Drug Enforcement Administration. (2013). Kratom.
Rate This Article